Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

May 15, 2021Cameron County, Texas

NWS Brownsville, TX issued this special weather statement at May 15, 2021, 3:15 PM CDT for Cameron County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 3:15 PM CDT (20:15 UTC)
Expired
May 15, 2021, 3:45 PM CDT
In force
30 min
Issued by
NWS Brownsville, TX

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 33 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS84 KBRO 152015
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
315 PM CDT Sat May 15 2021
 
TXZ255-257-152045-
Coastal Cameron TX-Inland Cameron TX-
315 PM CDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beach Access Six to near Laguna Heights to
7 miles southwest of Brownsville Fire Department Station Seven.
Movement was east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Los Fresnos, Rancho Viejo, Rio Hondo, Arroyo City, Southmost, Olmito,
Port Of Brownsville, Cameron Park, Laureles and Downtown Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2584 9743 2601 9764 2601 9765 2634 9747
      2633 9747 2638 9740 2636 9724 2636 9723
      2635 9731 2634 9723 2635 9733 2627 9734
      2627 9733 2632 9722 2639 9722 2595 9715
      2596 9728
TIME...MOT...LOC 2015Z 286DEG 22KT 2625 9717 2602 9729 2588 9763 

$$

Farris

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 1:15 PM CDT, 2 hours earlier.

Area forecast discussion, May 15, 1:15 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
115 PM CDT Sat May 15 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Deep convection moving across the region through at
least 21Z before tapering off west to east through the early
evening. Additional thunderstorms possible overnight into Sunday
morning. Otherwise a mix of MVFR to lower end VFR ceilings with a
light to moderate southeast wind.

&&

.PREV DISCUSSION... /issued 649 AM CDT Sat May 15 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...KBRO radar imagery has indicated some conv development
generally to the south and west of the Rio Grande early this
morning. The latest CAMS guidance indicates that this conv
activity will likely spread farther northward and eastward as weak
500 mb vortices move from west to east out from the closed 500 mb
low centered over the West Coast. The vsbys and ceilings today and
tonight will likely be a blend of VFR/MVFR conditions with some
sporadic reductions of IFR conditions due to passing conv.
Although the RGV airports are in the MRGL svr wx outlook for
today, my overall confidence is not high enough to justify
including a mention of svr conv in the current TAF issuance. This
will likely depend heavily on the overall conv trends over the
upcoming 12-24 hours.

PREV DISCUSSION... /issued 410 AM CDT Sat May 15 2021/

SHORT TERM (Today through Sunday): The main issue for the day will
be the conv potential expected across the RGV. A series of 500 mb
vortices will be ejecting out from the closed low that is settling
in over the Desert SW today and Sun. These 500 mb vorticies are
already helping develop some spotty conv over NC and NE Mex early
this morning. As the deep layer moisture levels start increasing
over the region today and tonight and the 500 mb vortices move over
the region, the conv potential will steadily increase over the
region. The best moisture advection over the RGV appears to occur
through early Sun with drier and more stable air pushing into the
region from the west later on Sun.

The big question is timing of the conv. The HRRR guidance is slower
and sparser with the conv development while the RAP and NAM models
are somewhat faster and show more widespread conv through today and
this evening. Will opt for the wetter RAP and NAM as the HRRR
appears to be the odd model out this morning. Then will lean towards
the NBM model blend for pops on Sun with the better conv chcs
shifting more to the northeast where the better moisture/instability
will be pooling.

SPC keeps a good chunk of west TX in the SLGT risk of svr wx today
where the better 500 mb PVA exists today with Deep South TX/RGV
remaining in the MRGL svr wx risk for today. For now will not
mention any svr conv in the forecast for today. Although an isold
marginal svr t-storm will likely be possible later today as the atms
destabilizes/moistens up.

LONG TERM (Sunday Night through Friday): A fairly quiet start to
the long term with weak ridging building aloft. Low level moisture
will remain in place through late week due to the persistent onshore
flow. Temperatures will remain above normal with humid nights and
very warm to hot days Sunday night through Tuesday night as
southeast flow continues. The warmest day of the week appears to be
Tuesday with highs ranging from the upper 80s at the coast, mid to
upper 90s inland and around 100 near Falcon Lake. The warmer
temperatures and higher dewpoints Monday and Tuesday may allow
heat indices to reach or exceed 110 degrees across portions of
Starr and Zapata counties each afternoon.

A 500mb low over the Great Basin Sunday night will swing into the
Four Corners region Monday night into Tuesday. The pressure
gradient is expected to strengthen across the area Monday into
Tuesday as surface low pressure develops across the Southern
Plains. This will result in breezy to windy conditions near the
coast Monday and Tuesday. A Wind Advisory may needed for the
coastal counties on Tuesday.

Active weather returns mid to late week with mid to upper level
troughing over the Plains and ridging over the eastern CONUS. The
combination of low level moisture in place and a general weakness
aloft will support increase rain chances Wednesday through Friday.
Some differences continue between the GFS and ECMWF in the 500mb
pattern in the long range and the GFS remains drier in than the
ECMWF. Will continue to lean towards a blend for POPS through the
period. Near normal temperatures are expected mid to late week due
to increase rain chances and cloud cover.

MARINE (Today through Sunday):  The SE low level flow will remain
pretty decent along the lower TX coastline as a surface low pressure
area develops across the South Central Plains States. This will
maintain near SCEC conditions for both the Bay and Gulf Waters
throughout this weekend. The expected swells across the far offshore
waters may be elevated enough to reach SCA levels from 20 to 60 NM
offshore later tonight. For now will hold off on an SCA for the Gulf
due to the overall uncertainty and lack of observational data.

Sunday Night through Wednesday: Moderate to occasionally strong
southeasterly surface flow will prevail through the period. The
pressure gradient will strengthen along the lower Texas coast on
Monday into Tuesday as low pressure develops across the Southern
Plains. Small Craft Exercise Caution to low end Small Craft
Advisory conditions are expected through much of the period.
Moderate to occasionally high wave heights will prevail on the
Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  74  85  76 /  30  40  30  10
BROWNSVILLE          86  74  88  77 /  40  40  30  10
HARLINGEN            85  73  90  76 /  40  40  30  10
MCALLEN              87  73  92  76 /  50  40  30  10
RIO GRANDE CITY      90  72  96  74 /  50  40  30  10
SOUTH PADRE ISLAND   79  75  80  77 /  30  40  30  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59-GB/Aviation
Hazardous weather outlook, May 15, 5:00 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
500 AM CDT Sat May 15 2021

TXZ248>257-351-353-152145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
500 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight. An isolated
strong to severe thunderstorm is possible, producing hail, strong
wind gusts, and locally heavy rainfall.

There is also a Moderate Risk of rip currents at the beaches of
South Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

GMZ130-132-135-150-155-170-175-152145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
500 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories may be needed across the Laguna Madre and the
lower Texas Gulf waters tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories may be needed across the Gulf of Mexico Bay
and Gulf waters Sunday through Wednesday and on the Laguna Madre
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 15, 10:56 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1056 AM CDT Sat May 15 2021

TXZ253-151645-
Southern Hidalgo TX-
1056 AM CDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 1056 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Hidalgo to 12 miles south
of Santa Ana National Wildlife Refuge to 28 miles south of Progreso
City Offices. Movement was northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Mission, Pharr, Weslaco, San Juan, Alamo, Donna, Mercedes, Hidalgo,
Progreso and Palmview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2606 9807 2607 9808 2607 9813 2605 9815
      2607 9818 2606 9819 2607 9825 2610 9829
      2612 9827 2612 9828 2610 9830 2613 9833
      2617 9834 2615 9835 2617 9840 2626 9838
      2620 9795 2607 9786 2607 9803 2604 9808
TIME...MOT...LOC 1556Z 208DEG 16KT 2593 9842 2589 9815 2568 9801

Farris
Special weather statement, May 15, 11:25 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1125 AM CDT Sat May 15 2021

TXZ252-253-255-151715-
Southern Hidalgo TX-Inland Cameron TX-Starr TX-
1125 AM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HIDALGO...SOUTHEASTERN
STARR AND WEST CENTRAL CAMERON COUNTIES UNTIL 1215 PM CDT...

At 1124 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 9 miles south of Los Ebanos to J.C.
Kelly Elementary School to 11 miles south of Santa Maria. Movement
was north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, Alamo, Donna,
Mercedes and Hidalgo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2607 9786 2607 9803 2604 9807 2605 9807
      2606 9820 2612 9830 2610 9830 2617 9834
      2616 9839 2623 9845 2620 9848 2626 9859
      2624 9867 2627 9870 2646 9874 2645 9815
      2620 9774 2604 9777
TIME...MOT...LOC 1624Z 180DEG 18KT 2610 9859 2611 9819 2592 9788

Farris
Special weather statement, May 15, 12:14 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
1214 PM CDT Sat May 15 2021

TXZ252-253-353-151800-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
1214 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO AND
SOUTHEASTERN STARR COUNTIES UNTIL 100 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garciasville to near Madero. Movement was
north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Edinburg, Mission, Palmview, Penitas, Sullivan City, La Joya,
Palmhurst, Garciasville, North McAllen and Los Ebanos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2612 9827 2610 9830 2617 9834 2616 9839
      2623 9845 2620 9848 2625 9856 2622 9856
      2626 9859 2624 9867 2627 9872 2629 9871
      2630 9875 2633 9875 2633 9878 2637 9881
      2658 9877 2656 9841 2644 9803 2610 9827
TIME...MOT...LOC 1714Z 201DEG 12KT 2627 9874 2615 9835

Farris
Special weather statement, May 15, 2:01 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
201 PM CDT Sat May 15 2021

TXZ253>257-151930-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-
Coastal Cameron TX-Inland Cameron TX-
201 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO...CAMERON
AND WILLACY COUNTIES UNTIL 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from San Perlita to Combes Community Center to 6
miles south of Relampago. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Harlingen, Weslaco, San Benito, Mercedes, Raymondville, La Feria, Los
Fresnos, Progreso, Edcouch and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2603 9766 2607 9803 2627 9800 2658 9773
      2660 9745 2656 9740 2650 9739 2651 9743
      2647 9742 2645 9746 2645 9741 2641 9745
      2644 9739 2640 9742 2636 9735 2612 9728
      2612 9729 2599 9732 2595 9758
TIME...MOT...LOC 1901Z 250DEG 31KT 2650 9763 2624 9771 2600 9792

Farris
Special weather statement, May 15, 2:29 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Brownsville TX
229 PM CDT Sat May 15 2021

TXZ254>257-152015-
Coastal Willacy TX-Inland Willacy TX-Coastal Cameron TX-
Inland Cameron TX-
229 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND SOUTHEASTERN WILLACY
COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Willamar to Lozano to Landrum. Movement was
east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Harlingen, San Benito, Los Fresnos, Rancho Viejo, Rio Hondo, Palm
Valley, Los Indios, Arroyo City, Olmito and Port Of Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2584 9743 2603 9764 2603 9779 2647 9772
      2643 9739 2639 9741 2644 9736 2627 9728
      2613 9728 2614 9726 2614 9724 2611 9730
      2607 9717 2595 9715 2596 9728
TIME...MOT...LOC 1929Z 282DEG 22KT 2640 9764 2617 9754 2602 9770

Farris
Special weather statement, May 15, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
315 PM CDT Sat May 15 2021

TXZ255-257-152045-
Coastal Cameron TX-Inland Cameron TX-
315 PM CDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beach Access Six to near Laguna Heights to
7 miles southwest of Brownsville Fire Department Station Seven.
Movement was east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Los Fresnos, Rancho Viejo, Rio Hondo, Arroyo City, Southmost, Olmito,
Port Of Brownsville, Cameron Park, Laureles and Downtown Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2584 9743 2601 9764 2601 9765 2634 9747
      2633 9747 2638 9740 2636 9724 2636 9723
      2635 9731 2634 9723 2635 9733 2627 9734
      2627 9733 2632 9722 2639 9722 2595 9715
      2596 9728
TIME...MOT...LOC 2015Z 286DEG 22KT 2625 9717 2602 9729 2588 9763

Farris

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:56 AM CDTSpecial Weather StatementBROHidalgo49 min
May 15, 11:25 AM CDTSpecial Weather StatementBROHidalgo50 min
May 15, 11:39 AM CDTAreal Flood AdvisoryBROHidalgo51 min
May 15, 12:14 PM CDTSpecial Weather StatementBROHidalgo, Starr46 min
May 15, 12:22 PM CDTTornado WarningBROHidalgo8 min
May 15, 12:23 PM CDTAreal Flood AdvisoryBROHidalgo112 min
May 15, 12:28 PM CDTTornado WarningBROHidalgo17 min
May 15, 12:41 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo49 min
May 15, 12:48 PM CDTAreal Flood AdvisoryBROHidalgo, Starr75 min
May 15, 1:02 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy28 min
May 15, 1:12 PM CDTFlash Flood WarningBROHidalgo49 min
May 15, 1:26 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy28 min
May 15, 1:30 PM CDTTornado WarningBROHidalgo, Willacy15 min
May 15, 1:53 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy52 min
May 15, 2:01 PM CDTSpecial Weather StatementBROCameron, Willacy29 min
May 15, 2:23 PM CDTSpecial Marine WarningBRO97 min
May 15, 2:29 PM CDTSpecial Weather StatementBROCameron46 min
May 15, 2:37 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy53 min
May 15, 3:22 PM CDTSpecial Weather StatementBROCameron38 min
May 15, 3:25 PM CDTAreal Flood AdvisoryBROCameron, Willacy65 min
May 15, 5:20 PM CDTSpecial Marine WarningBRO25 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.